Praveena Deekonda, Oliver M. Stokes, Daniel Chan
April 2019, Volume 28, Issue 4, pp 688 - 692 Grand Rounds Read Full Article 10.1007/s00586-016-4822-8
First Online: 02 November 2016
Abstract[InlineMediaObject not available: see fulltext.]
Novel oral anticoagulants (NOACs) are being increasingly used in the secondary prevention of thromboembolic stroke in patients with atrial fibrillation. Patients taking NOACs are difficult to manage perioperatively, and several unexpected complications have been reported in these patients.
We report a case of a rivaroxaban-induced retroperitoneal haematoma in a 72-year-old man who underwent an L5/S1 anterior lumbar interbody fusion (ALIF) for grade 1 spondylolytic spondylolisthesis. The patient suffered from atrial fibrillation and was taking rivaroxaban, a factor Xa inhibitor, for thromboembolic risk reduction. In accordance with perioperative Novel Oral Anticoagulant (NOAC) guidelines, rivaroxaban was stopped 2 days preoperatively and restarted on the third postoperative day. The patient presented on the ninth postoperative day, complaining of severe left iliac fossa pain, nausea, and vomiting, accompanied by swelling and bruising around the surgical site. A computed tomography (CT) scan showed a large expanding retroperitoneal haematoma. The patient was taken back to theatre for an evacuation of the haematoma and subsequently recovered without any further complications.
This is the first case of a rivaroxaban-induced retroperitoneal haematoma reported in the literature, secondary to elective spinal surgery. This report adds to the body of evidence on the risk of postoperative bleeding in patients taking NOACs. If patients on NOACs present with abdominal symptoms following anterior approach to the lumbar spine, treating clinicians should have a high index of suspicion for retroperitoneal haematoma.
Read Full Article